Alert archive / Minnesota / Special Weather Statements in 2009
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 2, 2009, 11:29 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 11:29 PM CDT (04:29 UTC)
- Expired
- Aug 3, 2009, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 11:38 PM CDT | HAIL 0.5 | 2 Sse Owatonna, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1619 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KMPX 030429 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1129 PM CDT SUN AUG 2 2009 MNZ084-085-030515- STEELE-WASECA- 1129 PM CDT SUN AUG 2 2009 ...THUNDERSTORMS MOVING INTO STEELE AND WASECA COUNTIES THROUGH 1215 AM CDT... AT 1127 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PEMBERTON. THIS STORM WAS MOVING EAST AT 40 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WALDORF. OTISCO. NEW RICHLAND. ELLENDALE. STEELE CENTER. BIXBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4385 9377 4414 9378 4411 9304 4385 9305 TIME...MOT...LOC 0429Z 285DEG 34KT 4402 9365 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:26 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 6:26 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 626 PM CDT SUN AUG 2 2009 .UPDATE...FOR 00Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 128 PM CDT SUN AUG 2 2009/ MAIN FORECAST CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL OF SEVERE WEATHER AS A FAIRLY POTENT SHORT WAVE THAT WAS EVIDENT IN THE WATER VAPOR IMAGERY IN FAR WESTERN MT...MOVES EASTWARD ACROSS THE DAKOTAS THIS LATE AFTN/EVENING. INITIALLY...VERY DRY ATMOSPHERE RESIDES ACROSS THE AREA...BUT LATEST RUC ANALYSIS INDICATED THAT MLCAPES HAVE INCREASED ACROSS EASTERN SD/FAR SW MN SINCE 15Z. SURFACE OBS ALSO INDICATE A SIGNIFICANT MOISTENING NEAR THE BOUNDARY LAYER AS SFC DEW POINTS HAVE SURGE INTO THE UPPER 50S/LOWER 60S IN EASTERN SD...AND FAR WESTERN MN. REGIONAL RADAR DEPICTED A FAIRLY WELL ORGANIZED CLUSTER OF MAINLY SHRA ACROSS NORTHERN/CENTRAL MN...AND SE ND. RAINFALL AMOUNTS HAVE BEEN MINOR WITH ONLY A FEW HUNDREDTHS OF AN INCH AT BEST DURING THE MORNING. HOWEVER...THIS AREA OF MID LEVEL MOISTURE SHOULD TAP AT LEAST SOME ELEVATED INSTABILITY THIS AFTN ACROSS CENTRAL MN. IN ADDITION...AS PER LATEST SPC RUC ANALYSIS...LOW LEVEL MOISTURE/ADVECTION SHOULD TRANSLATE INTO AN INCREASING CHANCE OF THUNDERSTORMS THIS AFTN/EVENING. DUE TO THE SIGNIFICANT DRY BOUNDARY LAYER INITIALLY...AND A FAIRLY STRONG CAP ACROSS EASTERN SD...THUNDERSTORM INITIATION WILL NEED TO BE MONITORED CLOSELY AFTER 21Z. NO CAP IS EVIDENT IN EASTERN MN...BUT THIS AREA ALSO REMAINS VERY DRY. LATEST HWO HAS MORE INFORMATION RELATED TO SEVERE WEATHER POTENTIAL. LATER TONIGHT/EARLY MONDAY MORNING...FRONTAL BOUNDARY WILL LIKELY BE SOUTH OF CWA...WITH MOST OF THE LIFT AND MOISTURE SOUTH AND EAST OF THE AREA. NEXT SHORT WAVE/ASSOCIATED COLD FRONT WILL BE TAPPING COOLER AIR FROM NORTHWEST CANADIAN. THEREFORE...AS THIS FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE MONDAY NIGHT/TUESDAY MORNING...LIMITED AMOUNT OF MOISTURE WILL INHIBIT ANY TYPE OF WIDESPREAD PRECIPITATION. A FEW SPRINKLES LOOK BEST...AND MAINLY FOR CENTRAL MN. ALTHOUGH THERE REMAINS SOME DIFFERENCES IN THE AMOUNT OF MOISTURE AND SHORT WAVE ENERGY THROUGH THURSDAY...LARGE SCALE FORCING REMAINS LIMITED SO PRECIPITATION CHANCE SHOULD BE MINIMAL AT BEST. AFTER THURSDAY...THE MAIN WEATHER PATTERN WHICH HAS BEEN ENTRENCHED ACROSS THE UPPER MIDWEST WITH COOL CANADIAN AIR FOR THE PAST SEVERAL WEEKS...LOOKS TO BE CHANGING AS THE UPPER LOW THAT HAS BEEN SPINNING OFF THE WEST COAST BEGINS TO MOVE NORTHEAST...RIDGING WILL BEGIN TO TAKE PLACE ACROSS THE CENTRAL U.S. THERE REMAINS SOME CONTINUITY WITH THIS SCENARIO FOR THE PAST SEVERAL LONG TERM MODEL RUNS. THEREFORE...SUMMER TEMPERATURES ARE BECOMING MORE LIKELY BY THE END OF THE WEEK...AND INTO THE WEEKEND. ONE ITEM TO NOTE...THE MAIN POLAR JET STREAM WILL MOVE NORTHWARD ALLOWING FOR AT LEAST SEASONABLE TEMPERATURES BY THE END OF THE WEEK. IN ADDITION TO THE RIDGE BUILDING ACROSS THE CENTRAL PLAINS...RIDGE RIDERS WILL BECOME INCREASINGLY A CONCERN WITH CHANCES OF RAINFALL FOR FRI/SAT/SUN. ..JLT.. && .AVIATION.../00Z TAF ISSUANCE/ TRICKY SHORT TERM FORECAST THIS EVENING...WITH MUCH OF THE AREA DEFINITELY PRIMED FOR STRONG STORMS INSTABILITY-WISE. THE MAIN QUANDARIES AT THIS POINT ARE WHEN/IF THE CAP WILL ERODE...AND IF THE CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT WILL CONNECT WITH THE AREA OF INSTABILITY. CURRENTLY EXPECT THE AREA OF STORMS OVER SERN ND TO DIVE SOUTHEAST ACROSS WEST CENTRAL MN /RIDING THE INSTABILITY GRADIENT/. THIS COULD CLIP KAXN...AND POSSIBLY KRWF THIS EVENING IF IT HOLDS TOGETHER. THE OTHER AREA OF INTEREST IS OVER SOUTH CENTRAL SD...WHERE A CLUSTER OF STORMS HAS DEVELOPED ON THE NOSE OF THE UPPER JET. PREFER THE LAPSWRF COMP REFLECTIVITY SOLUTION...WHICH DRIVES THIS CONVECTION ACROSS SOUTHERN MN DURING THE MID TO LATE EVENING HOURS...AND CONGEALS IT WITH THE AFOREMENTIONED AREA OF STORMS. COULD ENVISION STORMS EVENTUALLY AFFECTING THE WEST CENTRAL WI SITES AS WELL...BUT WOULD LIKELY NOT BE UNTIL AROUND 05Z OR SO. OTHERWISE...THE KMSP VICINITY WILL PROBABLY EXPERIENCE SCT LIGHT RAIN SHOWERS IN THE WAA PLUME THIS EVE...BUT MAY ESCAPE THE THUNDERSTORM ACTIVITY. VFR CIGS ARE EXPECTED TO PREVAIL AT SITES...WITH THE EXCEPTION OF WHERE TS OCCUR. ANY CONVECTION IS EXPECTED TO HAVE CLEARED EASTERN SITES /KRNH AND KEAU/ BY 09Z. SOUTHERLY WINDS WILL GRADUALLY BECOME NORTHWESTERLY TONIGHT INTO MONDAY MORNING. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JLT
Hazardous weather outlook, Aug 2, 7:27 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 727 PM CDT SUN AUG 2 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 031230- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 727 PM CDT SUN AUG 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF SOUTHERN MINNESOTA OVERNIGHT. A LOW PRESSURE SYSTEM AND COLD FRONT WILL SWEEP SOUTHEAST OVER THE AREA OVERNIGHT...GENERATING THE THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AS LOW PRESSURE ONCE AGAIN AFFECTS THE AREA WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHERN MINNESOTA OVERNIGHT.
In the hours before
Special weather statement, Aug 2, 10:37 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 PM CDT SUN AUG 2 2009
MNZ060-062-063-068>070-030445-
CARVER-DAKOTA-HENNEPIN-RAMSEY-SCOTT-WASHINGTON-
1037 PM CDT SUN AUG 2 2009
...THUNDERSTORMS WILL MOVE INTO
CARVER...DAKOTA...HENNEPIN...RAMSEY...SCOTT AND WASHINGTON COUNTIES
BETWEEN 1045 PM CDT AND 1145 PM CDT...
AT 1031 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM NEAR GLENCOE. THIS STORM WAS MOVING EAST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE TO GOLF BALL SIZE
HAIL...AND 40 MPH WINDS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NORWOOD.
YOUNG AMERICA.
COLOGNE.
WACONIA.
SHAKOPEE.
CHASKA.
CHANHASSEN.
EDEN PRAIRIE.
EDINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.
&&
LAT...LON 4455 9388 4462 9386 4464 9378 4467 9376
4468 9384 4506 9373 4500 9277 4477 9279
4477 9280 4474 9279 4455 9281
TIME...MOT...LOC 0332Z 267DEG 43KT 4481 9409
LSLocal storm report, Aug 2, 10:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL E STEWART 44.72N 94.48W
08/02/2009 M1.00 INCH MCLEOD MN TRAINED SPOTTER
&&
CARLYONLocal storm report, Aug 2, 10:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1056 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM HAIL 5 N BROWNTON 44.81N 94.35W
08/02/2009 M1.75 INCH MCLEOD MN LAW ENFORCEMENT
&&
CARLYONLocal storm report, Aug 2, 11:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FUNNEL CLOUD 2 SSE NORWOOD/YOUNG AME 44.75N 93.90W
08/02/2009 CARVER MN TRAINED SPOTTER
&&
LSLocal storm report, Aug 2, 11:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 ENE NEW AUBURN 44.68N 94.19W
08/02/2009 M0.75 INCH SIBLEY MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, Aug 2, 11:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1129 PM CDT SUN AUG 2 2009 MNZ084-085-030515- STEELE-WASECA- 1129 PM CDT SUN AUG 2 2009 ...THUNDERSTORMS MOVING INTO STEELE AND WASECA COUNTIES THROUGH 1215 AM CDT... AT 1127 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PEMBERTON. THIS STORM WAS MOVING EAST AT 40 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WALDORF. OTISCO. NEW RICHLAND. ELLENDALE. STEELE CENTER. BIXBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4385 9377 4414 9378 4411 9304 4385 9305 TIME...MOT...LOC 0429Z 285DEG 34KT 4402 9365
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:45 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 45 min |
| Aug 2, 9:24 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 51 min |
| Aug 2, 9:40 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 49 min |
| Aug 2, 9:45 PM CDT | Tornado Warning | MPX | Redwood | 29 min |
| Aug 2, 9:55 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 50 min |
| Aug 2, 10:06 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 54 min |
| Aug 2, 10:20 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 39 min |
| Aug 2, 10:37 PM CDT | Special Weather Statement | MPX | Dakota, Hennepin, Ramsey, Scott | 68 min |
| Aug 2, 10:39 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 52 min |
| Aug 2, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown | 47 min |
| Aug 2, 10:56 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Scott, Sibley | 49 min |
| Aug 2, 11:10 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott | 40 min |
| Aug 2, 11:18 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 47 min |
| Aug 2, 11:45 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 20 min |
| Aug 2, 11:48 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Washington | 57 min |
| Aug 2, 9:16 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 44 min |
| Aug 3, 12:12 AM CDT | Special Weather Statement | MPX | Pepin | 48 min |
| Aug 3, 12:29 AM CDT | Special Weather Statement | MPX | Saint Croix | 46 min |
| Aug 3, 12:35 AM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire | 40 min |
Nearby
Special Weather Statements in Minnesota, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.